Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Inverses of infinite sign regular matrices

Authors: C. de Boor, S. Friedland and A. Pinkus
Journal: Trans. Amer. Math. Soc. 274 (1982), 59-68
MSC: Primary 47B37; Secondary 15A09
MathSciNet review: 670918
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ A$ be an infinite sign regular (sr) matrix which can be viewed as a bounded linear operator from $ {l_\infty }$ to itself. It is proved here that if the range of $ A$ contains the sequence $ ( \ldots ,1, - 1,1, - 1, \ldots )$, then $ A$ is onto. If $ {A^{ - 1}}$ exists, then $ D{A^{ - 1}}D$ is also sr, where $ D$ is the diagonal matrix with diagonal entries alternately $ 1$ and $ - 1$. In case $ A$ is totally positive (tp), then $ D{A^{ - 1}}D$ is also tp under additional assumptions on $ A$.

References [Enhancements On Off] (What's this?)

  • [1] C. de Boor, The inverse of a totally positive bi-infinite band matrix, MRC TSR 2155 (1980); Trans. Amer. Math. Soc. 274 (1982), 45-58. MR 670917 (84f:47035a)
  • [2] A. Cavaretta, W. Dahmen, C. A. Micchelli and P. Smith, On the solvability of certain systems of linear difference equations, RC 8329, IBM Research Report, 1980. MR 635236 (83a:39004)
  • [3] R. DeVore and K. Scherer, eds., Quantitative approximation, Academic Press, New York, 1980. MR 588164 (81i:41001)
  • [4] S. Karlin, Total positivity, Stanford Univ. Press, Stanford, 1968. MR 0230102 (37:5667)
  • [5] C. A. Micchelli, Infinite spline interpolation. Approximation in Theorie und Praxis. Ein Symposiumsbericht (G. Meinardus, ed.), Bibliographisches Institut, Mannheim, 1979, pp. 209-238. MR 567661 (81c:41022)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47B37, 15A09

Retrieve articles in all journals with MSC: 47B37, 15A09

Additional Information

Keywords: Bi-infinite, infinite, matrix, total positivity, sign regularity, inverse
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society